Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 10, NWS Brownsville, TX

May 13, 2004Jim Hogg County, Starr County, Texas

NWS Brownsville, TX issued this tornado warning at May 13, 2004, 10:55 PM CDT for Jim Hogg County, Starr County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 10:55 PM CDT (03:55 UTC)
Expired
May 14, 2004, 12:00 AM CDT
In force
65 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Jim Hogg County, TX, Starr County, TX

The radar

The Corpus Christi radar (KCRP), 174 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 3.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3234 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WFUS54 KBRO 140355
TORBRO
TXC247-427-140500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1054 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN STARR COUNTY IN DEEP SOUTH TEXAS
  SOUTHERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS

* UNTIL MIDNIGHT CDT

* AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES        
  NORTHEAST OF MCCOOK. A SECOND AREA WAS ALSO NOTED JUST NORTH OF    
  THE CITY OF ROMA. THE STORM WAS MOVING TO THE EAST AT 25 MILES PER 
  HOUR.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2702 9897 2679 9893 2655 9912 2634 9871
          2702 9856

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at May 13, 6:35 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 13, 6:35 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
635 PM CDT THU MAY 13 2004

.1ST PD...CURRENT STLT PICS SHOW CONVECTION ALONG THE LEE SIDE OF
THE SIERRA MADRE ORIENTALS...WITH SHRAS/TSRAS IN TX CONFINED TO
POINTS N AND NE OF CRP...WHERE TOR #201 AND #199 ARE CURRENTLY IN
EFFECT. MSAS SFC ANALYSIS SHOWS NOSE OF CF HAS DIPPED SOUTH TO
BETWEEN KSJT AND KDYX WITH THE DRYLINE TROF EXTENDING FM NEAR KSWW
SOUTH TO JUST NW OF KDRT. MSTR IS CONFINED TO THE WARM SECTOR...EAST
OF THE DRYLINE TROF. DWPTS IN KALI ARE 77 DEG F...WITH UPPER 70
DWPTS IN PLACE SOUTH OF KALI TO KBRO. MSAS SFC COMPUTED LIS ARE -10
TO -11 OVR RGV NOW...>-14 JUST WEST OF ZAPATA IN ADJ OLE MEX. RUC80
SHOWS CONVECTION DECREASING TO OUR N AND NE BY 03Z WITH NO
RECOGNITION OF THE CONVECTION THAT IS ENTRENCHED NOW JUST WEST OF
ZAPATA OR THE INTENSITY OF CONVECTION N AND NW OF KCRP. WILL
DISREGARD RUC SUGGESTION OF A DRY EVENING IN THE RGV AND SKEW TO
MESOETA SOLUTION...WHICH RECOGNIZES THE REAL POSSIBILITY OF OUTFLOWS
INITIATING SUM CONVECTION OVR OUR CWF THIS EVENING. (ALTHOUGH THE
MDL DOE NOT RECOGNIZE THE VOLATILITY OF OUR ATM ATTM)

CRP TOR SHOWS MORE FAVORABLE ENVIRONMENT WHEN FORCING COMES
SOUTH...AS THIS AREA IS THE SOUTHERN-MOST EDGE OF LARGE CONVECTIVE
COMPLEX EXTENDING FM JUST NW OF KCRP INTO ERN TX AND LA ATTM.
CONVECTION CONTINUES TO INCREASE IN AERIAL COVERAGE AND INTENSITY
OVR ADJ OLE MEX...ABOUT 70 MILES W AND SW OF THE CITY OF ZAPATA.
THESE STORMS SHOW A MORE EAST AND SOUTHEAST MVMT AND IMPLY ADVECTION
TO THE RGV LATER THIS EVENING OR OVRNGT. THE CONVECTION NEAR CRP AND
POINTS N AND NW IS MVG NE AT 15 MPH. CI VEIL FM OLE MEX CONVECTION
NOW OVR WRN VLY AND BELIEVE OUTFLOWS FM SVR WX NEAR CRP WILL HAVE AN
IMPACT ON OUR NRN COASTAL WATERS IN THE FORM OF TSTM DEVELOPMENT OR
STRONG WND SHIFT.

WILL BUMP POPS A CAT AND ADD HVY RAFL TO 1ST PD ATTM.
&&

PREVIOUS DISCUSSION FOLLOWS:

.SHORT TERM...LULL IN ACTIVITY FOR THE TIME BEING AS AM H5 VORT
DEPARTS NE. UPSTREAM H5 VORT STILL VISIBLE IN SAT IMAGERY AND WILL
GIVE IT EXTRA WEIGHT IN FRI FCSTS BASED UPON ABSENCE OF MX SOUNDINGS
IN AM MODEL RUNS. COMBO OF APPROACHING BNDRY AND PVA FROM THIS
FEATURE CALLS FOR GOING ABOVE MOS CONSENSUS FOR POPS FRI AND SAT.
WILL GO A TAD ON THE SLOW SIDE FOR BRINGING QPF INTO THE CWA AS GFS
HAS TRENDED A BIT SLOWER WITH THE BNDRY. MODELS SEEM TO HAVE
CONVERGED ON SOLUTION BRINGING BNDRY INTO THE CWA...THEN STALLING
IT. BNDRY WILL WASH OUT SUN...BUT WILL STILL PROVIDE AT LEAST A
DIFFUSE FOCUS FOR DIURNALLY DRIVEN CONVECTION. BEST CHANCES WILL BE
NEAR THE SEA BREEZE CONVERGENCE. WILL NOT DEVIATE FAR FROM MOS
CONSENSUS FOR TEMPS...WHICH DROP A BIT FRI NITE/SAT NITE AS DRIER
AIR ARRIVES VIA CONVECTIVE OUTFLOWS/DYING POLAR BNDRY.
&&

.LONG TERM...SLIGHT CHANCE POPS LOOK TO BE IN THE OFFING MON AND TUE
FOR DIURNAL SHRA/TSRA BEGINNING ALONG THE SEA BREEZE CONVERGENCE AND
MOVING INLAND. GULF MOISTURE BELOW H7 WILL BE SUPPLEMENTED BY PAC
MOISTURE ABOVE. WED AND THU LOOK A BIT DRY AND BREEZY TO WINDY AS
GFS DEEPENS SRN PLAINS LOW PRESSURE. INCREASING SHEAR BELOW H7 WILL
INHIBIT SEA BREEZE CONVECTION DURING THIS TIME FRAME.
&&

.MARINE...BUOY 020 REPORTS SOUTHEAST WINDS AROUND 20 KNOTS WITH 8
FEET SEAS. WILL HAVE SMALL CRAFT ADVISORY FOR BOTH THE LAGUNA AND
THE GULF FOR TONIGHT AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE
TO LOW PRESSURE MOVING ACROSS THE GREAT PLAINS. ALSO...XPCT OUTFLOWS
AND TSTM DEVELOPMENT OVR MAINLY NORTHERN AREAS. THESE CONDITIONS
WILL PERSIST THROUGH FRI...AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. AS A RESULT OF THE FRONT...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH
SUNDAY...WITH WINDS BACKING TO THE EAST. BY MONDAY WINDS WILL
RETURN TO MODERATE SOUTHEAST.
&&

.AVIATION...IFR CIGS POSSIBLE FOR MFE DURING EARLY MRNG FM +TSRA AND
VSBYS. MVFR OVR MAJORITY OF RGV TNGT...THEN CIGS 1500 FT POSSIBLE
DURING FRI PM +TSRA WITH STRONG AND GUSTY WINDS NEAR CONVECTION.
OTHERWISE...MODERATE SOUTHEAST WINDS WILL PERSIST FOR THE NEXT 24
HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 85 73 83 71 / 20 20 30 40 20
BROWNSVILLE         78 87 72 85 70 / 20 20 30 50 20
HARLINGEN           77 89 70 86 69 / 20 20 30 50 20
MCALLEN             77 90 71 85 71 / 20 30 40 60 30
RIO GRANDE CITY     76 90 70 85 70 / 30 40 50 60 30
SOUTH PADRE ISLAND  77 83 73 81 72 / 20 20 30 40 20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SCA FOR GMZ130-150-155-170-175.
&&

SYNOPTIC/GRIDS/AVIATION/MARINE...58
MESO...MARTINEZ
Hazardous weather outlook, May 13, 7:20 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
720 PM CDT THU MAY 13 2004

TXZ248>257-141100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
720 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL ADVANCE AHEAD OF THE COLD FRONT TO
THE NORTH AND OFF THE MOUNTAINS IN MEXICO. WITH DEEP MOISTURE IN
PLACE...THERE IS THE POSSIBILITY OF STRONG THUNDERSTORMS AND MORE
HEAVY RAINFALL ACROSS DEEP SOUTH TEXAS OVERNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR ALL LOWER
TEXAS COASTAL WATERS. THE RISK OF RIP CURRENTS IS HIGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN FRIDAY AND
SATURDAY...WITH THE POTENTIAL FOR SOME LOCAL FLOODING DUE TO HIGH
RESIDUAL GROUND MOISTURE FROM PREVIOUS RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 13, 9:57 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 PM CDT THU MAY 13 2004

TXZ248>257-140515-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
957 PM CDT THU MAY 13 2004

...STRONG THUNDERSTORMS ARE DEVELOPING IN THE WESTERN
VALLEY AND ADJACENT MEXICO...

A MOIST AND UNSTABLE ATMOSPHERE IS CURRENTLY IN PLACE OVER THE RIO
GRANDE VALLEY. UPPER LEVEL DISTURBANCES IN CONJUNCTION WITH OUTFLOW
BOUNDARIES FROM SEVERE THUNDERSTORMS NORTH OF THE VALLEY...HAVE
INITIATED SHOWER AND THUNDERSTORM DEVELOPMENT IN THE WESTERN
VALLEY AND ADJACENT MEXICO.

THESE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE INTO PORTIONS
OF ZAPATA AND STARR COUNTIES THIS EVENING. OTHER AREAS OF THE
RIO GRANDE VALLEY COULD BE AFFECTED LATER. HEAVY RAINS WILL ALSO
ACCOMPANY THESE STORMS...WITH FREQUENT LIGHTNING AND STRONG GUSTY
WINDS.

THE RIO GRANDE VALLEY NEEDS LITTLE ADDITIONAL RAINFALL TO CAUSE
FLASH FLOODING. BE ALERT TO THE POSSIBILITY OF DANGEROUS WEATHER
CONDITIONS TONIGHT...INCLUDING FLOODING OF LOW LYING AREAS AND LOW
VISIBILITIES IN HEAVY RAINS ESPECIALLY OVER THE WESTERN VALLEY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION. PHILO

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:27 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata63 min
May 13, 11:24 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr66 min
May 13, 11:27 PM CDTFlash Flood WarningBROJim Hogg, Starr2 hr
May 13, 11:44 PM CDTSpecial Marine WarningBRO61 min
May 13, 11:44 PM CDTSpecial Marine WarningBRO61 min
May 14, 12:25 AM CDTSevere Thunderstorm WarningBROKenedy35 min
May 14, 12:29 AM CDTSevere Thunderstorm WarningBROWillacy31 min
May 14, 12:44 AM CDTSpecial Marine WarningBRO61 min
May 14, 12:44 AM CDTSpecial Marine WarningBRO61 min
May 14, 12:49 AM CDTTornado WarningBROKenedy19 min
May 14, 1:00 AM CDTFlash Flood WarningBROBrooks, Hidalgo, Kenedy, Willacy3 hr
May 14, 1:44 AM CDTSpecial Marine WarningBRO2 hr
May 14, 3:44 AM CDTSpecial Marine WarningBRO61 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.